Tapering course of steroids

Hi folks. Unfortunately I was ill all over Christmas with my worst asthma flare up since being diagnosed in October last year. I was started on pred 30mg daily for five days as well as a course of amoxicillin but I was no better so went to see my GP yesterday morning and he prescribed a further course of abx- clarithromycin- as well as a tapering dose of pred, (the first week I'm to take the same dose as previously starting to cut down from week two). There's no label on the medication advising me how to go about it- can anyone help me as I haven't been in this situation before 😕

9 Replies

oldestnewest
  • I would call the surgery to get advise. We don't know your starting dose but if, for example, you've had a week taking 8x5mg daily, then usually you'd have maybe 3 or 4 days on 4x5mg, then 2x5mg for a few days, then stop.

    However...

    That's just the type of thing I've done. I don't know what you are starting from nor how long the GP wants you to spread the taper over, so give them a call.

  • Thanks for getting back to me. I do as you suggested! Hope you're keeping well ☺

  • Normally you don't need to taper pred under 10 days you will see it on the notice. However if you want to it is 5mg every 2 days

  • Hi Fran. I think the GP wanted to taper the steroids as I'll have been on them for a couple of days shy of three weeks by the time they finish. Anyway, how are you? I haven't been online much recently as the computer is in our bedroom and my phone needs spring cleaning to sort out storage space so I can't access my emails!

    Take care xx

  • Ah yes it is a good idea then..so mine tells me to taper down by 5mg every 2 or 3 days as long as you feel comfortable..for example if I can't breathe well at 20mg I have reached a landing, I need to phone in again..

    I feel like I wish this year was over and winter was over😃

    I am looking forward going to that consultant's appointment on the 16th hoping to get some answers, way to go, treatment..

    Take care Flossie xx

  • I guess you didn't sleep well last night either given the time you posted your message! Makes two of us as I hardly slept a wink- fresh coffee before bedtime is NOT a good idea, but coughing and spluttering all night didn't help either 😕 All the best for the New Year, especially for your appointment next month. If I am up to it, I'm due to go for a laryngoscopy on the 4th- not something I am looking forward to 😂 Anyway, take care,

    Flossie (aka Sandra) xx

  • Yes nights are long 😃 I keep my fingers crossed for your laryngoscopy. It's not bad. They told me my vocal chords had thickened, which showed chronic inflammation and wanted to send to a speech therapist but I haven't got round to it with all the rest going on.

    Keep your chin up xx

  • I've been on pred for years I'm on 25mg daily as a maintenance (2yrs continuously)

    When I did taper it was by 5mg [1tab] every 5-7 days but as others as stated not normally nessasary if only a 10 day course

  • Thanks Mark- happy new year!

You may also like...